Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 93, NWS Quad Cities, IA

August 11, 2005Jones County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 11, 2005, 10:17 PM CDT for Jones County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2005, 10:17 PM CDT (03:17 UTC)
Expired
Aug 11, 2005, 10:43 PM CDT
In force
26 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Jones County, IA

The radar

The Quad Cities radar (KDVN), 72 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1155 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 120318
SVRDVN
IAC105-120400-
/O.NEW.KDVN.SV.W.0093.050812T0317Z-050812T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1017 PM CDT THU AUG 11 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JONES COUNTY IN EAST CENTRAL IOWA

* UNTIL 1100 PM CDT

* AT 1013 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES NORTH OF ONSLOW
  TO 10 MILES SOUTHWEST OF CENTER JUNCTION...OR ALONG A LINE
  EXTENDING FROM 20 MILES NORTHEAST OF ANAMOSA TO 8 MILES SOUTHEAST
  OF ANAMOSA...AND MOVING NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OXFORD JUNCTION...WYOMING AND ONSLOW BY 1030 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4229 9111 4196 9114 4197 9091 4229 9093

$$

12
2 follow-up statements
000 
WWUS53 KDVN 120331
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1030 PM CDT THU AUG 11 2005

IAC105-120400-
/O.CON.KDVN.SV.W.0093.000000T0000Z-050812T0400Z/
JONES IA-
1030 PM CDT THU AUG 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 PM CDT FOR
EASTERN JONES COUNTY...

AT 1027 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM TEMPLE HILL TO HALE...OR ALONG A LINE EXTENDING FROM
19 MILES NORTHEAST OF ANAMOSA TO 13 MILES SOUTHEAST OF ANAMOSA...
MOVING NORTHEAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL EASTERN JONES COUNTY AT 1040 PM CDT

THESE STORMS ARE ALSO PRODUCING FREQUENT AND DANGEROUS LIGHTNING.

LAT...LON 4229 9111 4196 9114 4197 9091 4229 9093

$$

12
000 
WWUS53 KDVN 120343
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1042 PM CDT THU AUG 11 2005

IAC105-120352-
/O.CAN.KDVN.SV.W.0093.000000T0000Z-050812T0400Z/
JONES IA-
1042 PM CDT THU AUG 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JONES COUNTY IS
CANCELLED...

THE LINE OF THUNDERSTORMS THAT WERE CAPABLE OF PRODUCING STRONG 
WINDS HAVE WEAKENED AND MOVED OUT OF THE WARNED AREA. THEREFORE THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4229 9111 4196 9114 4197 9091 4229 9093

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:18 PM CDT, 6 hours 59 minutes earlier.

Area forecast discussion, Aug 11, 3:18 PM CDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
318 PM CDT THU AUG 11 2005

.SYNOPSIS...SURFACE WARM FRONT SLOWLY LIFTING BACK NORTH THIS
AFTERNOON...SITUATED FROM NEAR KSUX THROUGH KEOK TO KSPI LINE AT
18Z. WIDESPREAD CLOUDINESS FROM OVERNIGHT AND MORNING CONVECTION
HAS HELD DOWN TEMPERATURES AND KEPT A LID ON FURTHER DEVELOPMENT ON
COOL SIDE OF BOUNDARY IN CWA. SIGNIFICANT BREAK IN CLOUD COVER
BETWEEN WEAK MID LEVEL SHORTWAVES WAS SWEEPING THROUGH CENTRAL CWA
AT 19Z. RESULTING INSOLATION WILL HAVE SIGNIFICANT CIN AND SEVERAL
CAPS TO OVERCOME IN WORKED OVER ENVIRONMENT AS SEEN ON 18Z KDVN
SOUNDING. THIS WARM FRONT TO REMAIN IN LOCAL AREA AND KEEP ACTIVE
WEATHER GOING THROUGH WEEKEND.
&&

.SHORT TERM...(TONIGHT)...FOCUS REMAINS ON THUNDERSTORM CHANCES AS
WARM FRONT LIFTS THROUGH AREA. GFS AND NGM APPEARED TO HAVE BETTER
INITIALIZATION AND SHORT TERM HANDLE OF THE SURFACE FRONT AND
SYNOPTIC LOW POSITION. THESE MODELS...ALONG WITH THE UKMET SHOW THE
FRONT ALONG I-80 BY 00Z TONIGHT WITH THE MAIN SYNOPTIC LOW OVER W OR
NW MN...WHICH IS SUPPORTED BY CURRENT AREA OF 3 HOUR PRESSURE FALLS
MAXIMA AT 19Z. ETA APPEARED TOO STRONG WITH SURFACE CIRCULATION AND
TRIPLE POINT DEVELOPING OVER EAST CENTRAL IA BY 00Z AND DISMISSED.
AREA OF CLOUDS WITH SCATTERED SHOWERS ASSOCIATED WITH MID LEVEL QG
FORCING AND WEAK UPPER DIVERGENCE OVER CENTRAL AND NW IA WILL REACH
AREAS NORTH OF INTERSTATE 80 EARLY THIS EVENING. SO FAR...THESE
SHOWERS ONLY WEAK...BUT EXPECTING SOME INTENSIFICATION AS THEY REACH
AIRMASS THAT HAS DESTABILIZED FROM THE PERIOD OF AFTERNOON SUNSHINE.
ANOTHER FEATURE OF NOTE IS THE MCV SEEN ON VISIBLE IMAGERY MOVING
INTO NW MO THAT MAY INTERACT WITH THE WARM FRONT OVER FAR SOUTH
LATER THIS EVENING. LATEST 88D TRENDS SHOW SCATTERED THUNDERSTORMS
DEVELOPING JUST SOUTH OF BOUNDARY IN NE MO PUSHING INTO SOUTHERN
CWA...WHERE MSAS SURFACE BASED CAPES ABOVE 2500 J/KG AND WILL NEED
TO BE MONITORED AS IT APPROACHES THE FRONT AND MORE FAVORABLE LOW
LEVEL SHEAR LATE THIS AFTERNOON INTO EARLY EVENING.

OVERALL...CONFIDENCE IS HIGH FOR WIDESPREAD SHOWERS AND
THUNDERSTORMS NORTH OF THE FRONT AND RAISED POPS TO LIKELY NORTH OF
I-80 WITH HIGH CHANCE POPS TO SOUTH THROUGH TONIGHT. WITH DEEP
MOISTURE ON SOUNDINGS...HEAVY RAINFALL RATES POSSIBLE...BUT NOT A
CONCERN UNLESS CELLS BEGIN TO TRAIN ALONG LOW LEVEL BOUNDARIES.
..SHEETS..

&&

.LONG TERM...(FRIDAY THROUGH NEXT THURSDAY)...
NONLINEAR PROCESSES ARE THE DOMINATE DRIVER IN WHAT WILL OCCUR
FRIDAY INTO SUNDAY. ALL MODELS HAVE DIVERGING SOLUTIONS ON THE
DETAILS. HOWEVER...ALL AGREE THAT SEVERAL WAVES WILL MOVE ALONG THE
FRONT AS IT MEANDERS BACK AND FORTH ACROSS THE AREA. FROPA DURING
THE DIURNAL MINIMA FRIDAY MORNING IS NOT THE BEST TIME TO SEE
WIDESPREAD SIGNIFICANT PRECIP. EXPECT PRECIP TO BE QUITE SPOTTY FOR
MOST OF THE AREA. NEXT WAVE ARRIVING LATE FRIDAY NIGHT/SATURDAY
SHOULD BRING A BETTER CHANCE OF PRECIP...AS WELL AS THE WAVE
SATURDAY NIGHT/SUNDAY.

SUNDAY NIGHT THROUGH THURSDAY...MODEL SOLUTIONS DIVERGE
SIGNIFICANTLY ON SOLUTIONS REGARDING SENSIBLE WX. THIS IS LIKELY DUE
TO THE NONLINEAR PROCESSES EARLY ON IN THE FORECAST CYCLE AFFECTING
FUTURE POSITIONS OF THE MAIN FEATURES. AS A RESULT...HAVE ATTEMPTED
TO GO MIDDLE OF THE ROAD AND HAVE INCLUDED SEVERAL PERIODS OF SILENT
20 POPS...ESPECIALLY THE TUESDAY NIGHT THROUGH THURSDAY TIME PERIOD.
...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS/08
Hazardous weather outlook, Aug 11, 5:14 AM CDT, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
514 AM CDT THU AUG 11 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
514 AM CDT THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
MORNING. SOME OF THE EMBEDDED THUNDERSTORMS MAY BE STRONG... WITH
GUSTY WINDS AND SMALL HAIL AS WELL AS BRIEF HEAVY RAINFALL... BUT
STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS AT THIS TIME.

LATER THIS AFTERNOON AND EVENING... A WARM FRONT TO THE SOUTH WILL
PUSH NORTHWARD INTO CENTRAL IOWA TODAY. THUNDERSTORMS WILL DEVELOP
LATER IN THE DAY AS THE AIR MASS BECOMES UNSTABLE NEAR AND SOUTH
OF THE FRONT. WITH THAT INSTABILITY COMBINED WITH STRONG WINDS
ALOFT... SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE... WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. SOME OF THE
THUNDERSTORMS MAY ALSO BRING BRIEF HEAVY DOWNPOURS. STORMS MAY
DEVELOP INTO AN ORGANIZED SYSTEM THAT MOVES ACROSS THE AREA LATER
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON FRIDAY AS THE FRONT
RETREATS BACK TO THE SOUTH. WHILE THE MAIN THREAT FOR SEVERE
WEATHER IS SOUTH OF THE AREA... THUNDERSTORMS ARE POSSIBLE IN THE
AREA ON FRIDAY AFTERNOON AND EVENING... ESPECIALLY SOUTH OF
INTERSTATE 80. SHOWERS AND THUNDERSTORMS MAY DEVELOP IN THE AREA
ON SATURDAY AFTERNOON AND EVENING AS A COLD FRONT PUSHES ACROSS
THE AREA FROM THE NORTHWEST TOWARD THE SOUTHEAST. AT THIS TIME...
IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER OR
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY AND TONIGHT.

MAYES

In the hours before

Special weather statement, Aug 11, 4:29 PM CDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
429 PM CDT THU AUG 11 2005

IAZ040>042-051>054-063>068-076>078-087>089-098>099-
ILZ015-024>026-120300-
BENTON IA-BUCHANAN IA-CEDAR IA-CLINTON IA-DELAWARE IA-
DES MOINES IA-DUBUQUE IA-HENRY IA-IOWA IA-JACKSON IA-
JEFFERSON IA-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-
LINN IA-LOUISA IA-MUSCATINE IA-SCOTT IA-VAN BUREN IA-
WASHINGTON IA-HENDERSON IL-MERCER IL-ROCK ISLAND IL-
WARREN IL-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
714 IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING AREAS

IN ILLINOIS THIS WATCH INCLUDES 4 COUNTIES

IN NORTHWEST ILLINOIS

MERCER                ROCK ISLAND

IN WEST CENTRAL ILLINOIS

HENDERSON             WARREN

IN IOWA THIS WATCH INCLUDES 21 COUNTIES

IN EAST CENTRAL IOWA

BENTON                CEDAR                 CLINTON
IOWA                  JACKSON               JOHNSON
JONES                 LINN                  MUSCATINE
SCOTT

IN NORTHEAST IOWA

BUCHANAN              DELAWARE              DUBUQUE

IN SOUTHEAST IOWA

DES MOINES            HENRY                 JEFFERSON
KEOKUK                LEE                   LOUISA
VAN BUREN             WASHINGTON

THIS INCLUDES THE CITIES OF...ALEDO...ANAMOSA...BETTENDORF...
BURLINGTON...CEDAR RAPIDS...CLINTON...DAVENPORT...DUBUQUE...
FAIRFIELD...FORT MADISON...INDEPENDENCE...IOWA CITY...KEOSAUQUA...
MANCHESTER...MAQUOKETA...MARENGO...MOLINE...MONMOUTH...
MOUNT PLEASANT...MUSCATINE...OQUAWKA...ROCK ISLAND...SIGOURNEY...
TIPTON...VINTON...WAPELLO AND WASHINGTON.

ERVIN
Local storm report, Aug 11, 9:33 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
933 PM CDT THU AUG 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             4 E WEST BRANCH         41.67N 91.27W
08/11/2005  2.75 INCH        CEDAR              IA   TRAINED SPOTTER

            TRAINED SPOTTER 4 E OF WEST BRANCH REPORTS BASEBALL SIZE
            HAIL AND 70 MPH WINDS. WINDOWS SHATTERED FROM HAIL GOING
            THROUGH WINDOWS.

&&

WE
Local storm report, Aug 11, 9:55 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
955 PM CDT THU AUG 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     1 S WEST BRANCH         41.66N 91.35W
08/11/2005                   CEDAR              IA   BROADCAST MEDIA

            2 SEMI TRAILERS BLOWN INTO DITCH AT WEST BRANCH EXIT OFF
            OF I-80.

&&

WE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 9:30 PM CDTSevere Thunderstorm WarningDVNCedar30 min
Aug 11, 9:54 PM CDTSevere Thunderstorm WarningDVNMuscatine34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.